Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Caribou, ME

June 30, 2012Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 30, 2012, 4:40 PM EDT for Aroostook County, Piscataquis County, Somerset County, Maine. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 4:40 PM EDT (20:40 UTC)
Expired
Jun 30, 2012, 5:45 PM EDT
In force
65 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 172 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS51 KCAR 302040
SVRCAR
MEC003-021-025-302145-
/O.NEW.KCAR.SV.W.0023.120630T2040Z-120630T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
440 PM EDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  WEST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...LAC FRONTIERE...DAAQUAM...CLAYTON
  LAKE...
  NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
  THIS INCLUDES THE CITY OF ST. JUSTE...

* UNTIL 545 PM EDT

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF ST. JUSTE...AND MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BILLY-JACK DEPOT...BAKER LAKE...NINE-MILE BRIDGE...CAUCOMGOMOC
  LAKE...TAMWAY...CHAMBERLAIN LAKE AND CHURCHILL DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4631 7022 4635 7021 4637 7014 4642 7009
      4642 7006 4670 7001 4680 6990 4683 6889
      4610 6936 4624 7027 4627 7027
TIME...MOT...LOC 2040Z 276DEG 44KT 4653 7015

$$

DUDA
2 follow-up statements
201 
WWUS51 KCAR 302119
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
519 PM EDT SAT JUN 30 2012

MEC003-021-025-302145-
/O.CON.KCAR.SV.W.0023.000000T0000Z-120630T2145Z/
PISCATAQUIS ME-SOMERSET ME-AROOSTOOK ME-
519 PM EDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL AROOSTOOK...NORTH CENTRAL SOMERSET AND NORTHWESTERN
PISCATAQUIS COUNTIES...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES SOUTH OF CLAYTON LAKE...MOVING EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TAMWAY...CHAMBERLAIN LAKE AND CHURCHILL DAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4622 6930 4633 7001 4633 7004 4634 6998
      4637 7001 4640 6997 4641 7001 4668 6980
      4681 6972 4683 6889
TIME...MOT...LOC 2119Z 276DEG 44KT 4648 6946

$$

DUDA
151 
WWUS51 KCAR 302143
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
543 PM EDT SAT JUN 30 2012

MEC003-021-025-302152-
/O.EXP.KCAR.SV.W.0023.000000T0000Z-120630T2145Z/
PISCATAQUIS ME-SOMERSET ME-AROOSTOOK ME-
543 PM EDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AROOSTOOK...NORTH
CENTRAL SOMERSET AND NORTHWESTERN PISCATAQUIS COUNTIES WILL EXPIRE AT
545 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4622 6930 4633 7001 4633 7004 4634 6998
      4637 7001 4640 6997 4641 7001 4668 6980
      4681 6972 4683 6889
TIME...MOT...LOC 2142Z 276DEG 44KT 4645 6905

$$

DUDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:51 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 30, 2:51 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
251 PM EDT SAT JUN 30 2012

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CROSS THE REGION THROUGH THE
WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA.
&&

.NEAR TERM /THROUGH SUNDAY/...
THE MAIN CONCERN ONCE AGAIN WILL BE THE CHANCE FOR STRONG TO
SEVERE CONVECTION LATE THIS AFTERNOON AND EARLY THIS EVENING IN
ADVANCE OF AN UPPER TROF AND ASSOCIATED COLD FRONT APPROACHING
FROM THE WEST. A FEW WEAK CELLS HAVE ALREADY BEGAN TO DEVELOP
ACROSS PORTIONS OF THE CWA BUT THUS FAR HAVE BEEN BELOW SEVERE
LIMITS. ATMOSPHERE NOT QUITE AS UNSTABLE AS YESTERDAY AS DEW
POINTS AND CAPES ARE SOMEWHAT LOWER.

THINK THE BIGGER POTENTIAL WILL BE LATER THIS AFTERNOON AND INTO
THIS EVENING AS MESO SCALE MODELS ARE STILL INDICATING THE
POTENTIAL FOR A LINE TO FORM IN MOVE INTO THE WESTERN PORTIONS OF
THE CWA FROM QUEBEC JUST IN ADVANCE OF THE COLD FRONT. WILL
CONTINUE TO REFERENCE DAMAGING WINDS AND LARGE HAIL WITH ANY
THUNDERSTORMS THROUGH EARLY EVENING. ANY CONVECTION WILL DIMINISH
EARLY TONIGHT AS THE COLD FRONT AND UPPER TROF SLOWLY MOVE OFF TO
THE EAST. EXPECT SKIES TO BECOME PARTLY CLOUDY TO MAINLY CLEAR
OVERNIGHT WITH LOWS FALLING INTO THE MID TO UPPER 50S NORTH AND LOW
TO MID 6OS DOWNEAST.

SUNDAY SHOULD BE A MAINLY DRY DAY. AN UPPER LEVEL TROF WILL STILL
REMAIN ACROSS NORTHERN NEW ENGLAND AND TONIGHTS COLD FRONT WILL BE
SLOW TO MOVE OFF THE COAST. THERE STILL COULD BE AN ISOLATED
SHOWER ACROSS DOWNEAST AND WESTERN SECTIONS DURING THE AFTERNOON
UNTIL THE COLD FRONT PUSHES EAST. HIGH TEMPERATURES ON SUNDAY WILL
BE IN THE MID TO UPPER 70S NORTH AND LOW TO MID 80S DOWNEAST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A SHORTWAVE UPPER TROUGH MOVES THROUGH NEW ENGLAND ON MONDAY.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO FIRE ALONG AN
ASSOCIATED COLD FRONT.  MUCAPE VALUES ARE BELOW 1000 J/KG...
THEREFORE DO NOT ANTICIPATE ANY SEVERE WEATHER WITH THIS FRONTAL
PASSAGE.  HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM ON TUESDAY.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NORTHERN AND DOWNEAST MAINE WILL SIT ON THE EDGE OF POLAR JET WITH A
MASSIVE H5 RIDGE OVER MUCH OF CONUS.  A SHORTWAVE TROUGH IS FORECAST
TO MOVE THROUGH ON THE 4TH OF JULY AND WEDNESDAY NIGHT FOR A CHANCE
OF SHOWERS AND THUNDERSTORMS.  THE NEXT SHORTWAVE TROUGH IS
PROJECTED FOR SATURDAY WITH THE NEXT CHANCE FOR SIGNIFICANT
PRECIPITATION.  OTHERWISE EXPECT ABOVE NORMAL TEMPERATURES AND
MAINLY DRY CONDITIONS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: MAINLY VFR CONDITIONS THROUGH SUNDAY. SCT TSTMS ARE
EXPECTED TO BE IN THE VICINITY OF THE TERMINALS THIS AFTERNOON AND
INTO THIS EVENING. THIS COULD RESULT IN LCL MVFR OR BRIEF IFR IN
ANY OF THE STRONGER STORMS.

SHORT TERM: OCNL MVFR CIGS AND VSBYS WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS ON MONDAY AND THE FOURTH OF JULY...OTHERWISE VFR
CONDITIONS EXPECTED AT ALL SITES.
 &&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH SUNDAY.

SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS TIME
PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...OKULSKI
LONG TERM...OKULSKI
AVIATION...DUDA
MARINE...DUDA/OKULSKI
Hazardous weather outlook, Jun 30, 2:58 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
258 PM EDT SAT JUN 30 2012

MEZ001>006-010-011-015>017-029>032-011900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
258 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A DISTURBANCE CROSSING THE REGION COULD BRING STRONG TO SEVERE
THUNDERSTORMS AGAIN THIS AFTERNOON THROUGH THE EVENING HOURS. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINS ARE POSSIBLE WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-011900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
258 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 11:58 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
1158 AM EDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     DAAQUAM                 46.60N 70.01W
06/29/2012                   AROOSTOOK          ME   OTHER FEDERAL

            SEVERAL LARGE TREES DOWN

0520 PM     HAIL             1 WSW MADAWASKA         47.35N 68.33W
06/29/2012  M0.25 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0525 PM     HAIL             DAAQUAM                 46.60N 70.01W
06/29/2012  E1.00 INCH       AROOSTOOK          ME   OTHER FEDERAL

            QUARTER SIZE HAIL PERSISTED FOR ABOUT 20 MINUTES.

0545 PM     HAIL             4 E STOCKHOLM           47.04N 68.06W
06/29/2012  E0.88 INCH       AROOSTOOK          ME   UNKNOWN

0552 PM     HAIL             PERHAM                  46.84N 68.20W
06/29/2012  M0.88 INCH       AROOSTOOK          ME   UNKNOWN

            HAIL TOTALLY COVERING GROUND

0605 PM     HAIL             LIMESTONE               46.91N 67.83W
06/29/2012  M1.50 INCH       AROOSTOOK          ME   UNKNOWN

0606 PM     HAIL             5 NE NEW SWEDEN         46.99N 68.03W
06/29/2012  E1.75 INCH       AROOSTOOK          ME   UNKNOWN

            GOLF BALL SIZED HAIL IN CONNOR

0606 PM     HAIL             LIMESTONE               46.91N 67.83W
06/29/2012  M1.25 INCH       AROOSTOOK          ME   NWS EMPLOYEE

0615 PM     HAIL             3 S WOODLAND            46.85N 68.14W
06/29/2012  M1.50 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            1 1/2 HAIL

0615 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
06/29/2012                   AROOSTOOK          ME   NWS EMPLOYEE

            SCATTERED TREE DAMAGE THROUGHOUT CARIBOU.

0627 PM     FLOOD            CARIBOU                 46.86N 68.01W
06/29/2012                   AROOSTOOK          ME   NWS EMPLOYEE

            MINOR STREET FLOODING DOWNTOWN AREA

0636 PM     HAIL             WASHBURN                46.79N 68.16W
06/29/2012  M1.75 INCH       AROOSTOOK          ME   UNKNOWN

0700 PM     LIGHTNING        BAR HARBOR              44.39N 68.20W
06/29/2012                   HANCOCK            ME   PARK/FOREST SRVC

            2 INDIVIDUALS INJURED DUE TO LIGHTNING STRIKE AT
            BLACKWOODS CAMPGROUND IN ACADIA NATIONAL PARK. TIME IS
            ESTIMATED.

0710 PM     FLASH FLOOD      CARIBOU                 46.86N 68.01W
06/29/2012                   AROOSTOOK          ME   LAW ENFORCEMENT

            MADAWASKA ROAD FLOODED IN SPOTS.

0710 PM     FLASH FLOOD      NEW SWEDEN              46.94N 68.12W
06/29/2012                   AROOSTOOK          ME   LAW ENFORCEMENT

            NUMEROUS ROADS WASHED OUT.

0715 PM     FLASH FLOOD      7 N CARIBOU             46.96N 68.01W
06/29/2012                   AROOSTOOK          ME   LAW ENFORCEMENT

            MADAWASKA ROAD FLOODED.

0720 PM     TSTM WND DMG     7 N MEDWAY              45.71N 68.53W
06/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            REPORT OF TREES DOWN ON POWERLINES

0722 PM     TSTM WND DMG     3 NE FORT FAIRFIELD     46.80N 67.79W
06/29/2012                   AROOSTOOK          ME   NWS EMPLOYEE

            EXTENSIVE TREE DAMAGE AT AND WITHIN A MILE OF AROOSTOOK
            VALLEY COUNTRY CLUB. DOZENS OF TREES DOWNED, MANY BEING
            LARGE AND OLD. WINDS ESTIMATED 60-70 MPH RESULTING FROM
            STRAIGHTLINE DOWNBURST WINDS. SURVEYED BY NWS EMPLOYEE.

0722 PM     HAIL             FORT FAIRFIELD          46.77N 67.83W
06/29/2012  M1.00 INCH       AROOSTOOK          ME   NWS EMPLOYEE

            QUARTER SIZE HAIL AND TREES DOWN.

0731 PM     LIGHTNING        2 SW BAR HARBOR         44.37N 68.23W
06/29/2012                   HANCOCK            ME   PARK/FOREST SRVC

            *** 2 INJ *** 2 INDIVIDUALS...1 MALE, 1 FEMALE, IN TENT.
            LIGHTNING STRUCK VEHICLE 30 FEET AWAY. BOTH INDIVIDUALS
            AFFECTED BY BALL LIGHTING.

0745 PM     TSTM WND DMG     3 ESE CARIBOU           46.85N 67.95W
06/29/2012                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN ON THE GRIMES ROAD BETWEEN CARIBOU AND FORT
            FAIRFIELD. TIME IS ESTIMATED.

0745 PM     TSTM WND DMG     5 E CHESTER             45.41N 68.40W
06/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN.

0810 PM     HAIL             SPRINGFIELD             45.40N 68.14W
06/29/2012  M0.75 INCH       PENOBSCOT          ME   CO-OP OBSERVER

            PENNY SIZE HAIL. TIME IS ESTIMATED.

0815 PM     HAIL             1 S SPRINGFIELD         45.38N 68.14W
06/29/2012  E0.75 INCH       PENOBSCOT          ME   TRAINED SPOTTER

&&

TFOISY

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:18 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington42 min
Jun 29, 9:19 PM EDTSevere Thunderstorm WarningCARHancock, Washington26 min
Jun 29, 9:43 PM EDTSevere Thunderstorm WarningCARHancock, Washington47 min
Jun 30, 3:52 PM EDTSevere Thunderstorm WarningCARAroostook38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.